Strong Wind, Bucks
- When
- December 21, 9:00 PM EST to December 22, 3:00 AM EST
- Where
- Bucks forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
As a low pressure system intensified as it moved from the Gulf of Maine into the Canadian Maritimes overnight on the 21st, strong gusty west winds developed across Eastern Pennsylvania. The strongest winds occurred from the late evening on the 21st into the pre-dawn hours on the 22nd in the local Philadelphia area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
As a low pressure system intensified as it moved from the Gulf of Maine into the Canadian Maritimes overnight on the 21st, strong gusty west winds developed across Eastern Pennsylvania. The strongest winds occurred from the late evening on the 21st into the pre-dawn hours on the 22nd in the local Philadelphia area. The strongest wind gusts lasted into the morning of the 22nd over the higher terrain in the Poconos. Peak wind gusts averaged around 45 mph in the local Philadelphia area and over the higher terrain of the Poconos. Peak wind gusts included 48 mph at the Philadelphia International Airport and 44 mph in Mount Pocono.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 21, 8:30 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
830 PM EST SUN DEC 21 2008
.SYNOPSIS...
INTENSE LOW PRESSURE NEARING MAINE WILL MOVE THROUGH THE CANADIAN
MARITIMES ON MONDAY AS ARCTIC HIGH PRESSURE BUILDS OVER THE MIDDLE
ATLANTIC STATES. THE HIGH WILL MOVE OFF THE COAST TUESDAY. A WARM
FRONT FROM THE SOUTHWEST IS EXPECTED TO ARRIVE WEDNESDAY MORNING,
FOLLOWED BY A COLD FRONT FROM THE WEST EARLY THURSDAY MORNING. HIGH
PRESSURE SHOULD INFLUENCE OUR REGION FROM THURSDAY INTO FRIDAY.
ANOTHER FRONTAL SYSTEM WILL AFFECT THE REGION NEXT WEEKEND.
&&
.NEAR TERM /THROUGH MONDAY/...
WE RAN THROUGH THE WINDEX CHECKLIST FOR TONIGHT AND FOUND SOME
POSITIVES WITH THE ARCTIC THICKNESS (1250), ADIABATIC LAPSE RATE
AND A STRONG SHORT WAVE MOVING THROUGH. BUT THERE IS NO CLEAR
FRONTAL BOUNDARY OR DEEP MOISTURE (OR CAPE). GIVEN WE HAVE A FEW
POSITIVES AND WHAT IS OCCURRING IN CENTRAL PA, WE BROUGHT FLURRIES
ACROSS THE NORTHERN TWO-THIRDS OF OUR CWA WITH THE ARCTIC FRONT.
THE 850MB AND 925MB SOUNDINGS VS FORECASTS IS SHOWING A SLIGHT LAG
IN THE ARRIVAL OF THE ARCTIC AIR, OTHERWISE PRETTY WELL HANDLED
THERE. GFS MOS GUIDANCE IS TRAILING THE DROP IN TEMPS BY A FEW
DEGREES WHICH IS PRETTY MUCH IN LINE WITH NAM MOS. WE ISSUED AN SPS
ABOUT ICY SPOTS DEVELOPING (IF NOT ALREADY) GIVEN THE PLUNGE IN
TEMPERATURES. PREVIOUS NEAR TERM THOUGHTS STILL HOLD ABOUT THE REST
OF THE FORECAST AND REPEATED BELOW.
DRIER AIR HAS ARRIVED FROM THE WEST AND ALL PCPN ASSOCIATED WITH THE
DEPARTING LOW HAS ENDED. NOW WE HAVE TO DEAL WITH THE GRADIENT
BETWEEN THE DEPARTING LOW AND ARCTIC HIGH PRESSURE BUILDING IN FROM
THE WEST. THIS GRADIENT WILL CAUSE THE WINDS TO INCREASE TO 20 TO 30
MPH WITH GUSTS TO AROUND 45 MPH TONIGHT AND CONTINUE THROUGH MONDAY
MORNING. THE GRADIENT SHOULD RELAX ENOUGH FOR THE WINDS TO DIMINISH
A BIT MONDAY AFTERNOON. BUFKIT SHOWED 40 KT GUSTS MIXING DOWN AT
VARIOUS STATIONS THROUGH THE REGION FROM 03Z THIS EVENING THROUGH
15Z MONDAY. THEREFORE, A WIND ADVISORY HAS BEEN ISSUED FOR THE
REGION TONIGHT TONIGHT UNTIL MIDDAY MONDAY.
ALSO, THE AIRMASS ARRIVING FROM THE WEST IS BITTERLY COLD. THE
FCST SOUNDINGS SHOW TEMPERATURES SEVERAL DEGREES COLDER THAN THE
MAV AND EVEN COLDER THAN THE MET WHERE WERE A BIT LOWER. SINCE
GUIDANCE USUALLY UNDERESTIMATES THE EXTENT OF ARCTIC AIRMASSES, I
WENT WITH THE MET AND KNOCKED OFF 2 DEGREES FIGURING THE SOUNDINGS
MAY BE A BIT TOO COLD DUE TO MIXING. SNOW COVER OVER NORTHERN NJ
AND EASTCENTRAL/NE PA WILL ALSO HELP MAKE IT QUITE COLD. WHEN
COMBINING THE WINDS AND THE TEMPERATURES, I GOT WIND CHILL VALUES
DROPPING FROM 15 BELOW IN THE POCONOS, TO AROUND ZERO IN
PHILADELPHIA TO 5 ABOVE OVER DELMARVA. SINCE 15 BELOW IS THE
CRITERIA FOR THE POCONOS, I ALSO ISSUED A WIND CHILL ADVISORY FOR
THERE.
AS FAR AS THE WEATHER ITSELF IS CONCERNED, SKIES CLEARED QUITE A
BIT THIS AFTN, HOWEVER, A SHORT WAVE EMBEDDED WITHIN THE FLOW
SHOULD ALLOW CLOUDS TO RETURN MOSTLY NORTH LATER TONIGHT. THE
SHORT WAVE COMBINED WITH ANY MOISTURE DERIVED FROM THE LAKES
SHOULD BE ENOUGH TO GENERATE SOME SNOW SHOWERS OR FLURRIES IN THE
POCONOS AND NW NJ THROUGH MONDAY.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
WITH HIGH PRESSURE BUILDING ACROSS THE REGION AND THEN OFF THE
COAST, MONDAY NIGHT AND TUESDAY SHOULD BE A RELATIVELY TRANQUIL
PERIOD WEATHERWISE. SOME COLD AIR STRATOCU SHOULD STILL BE OVER
THE AREA MONDAY NIGHT. THEN ON THE BACKSIDE OF THE HIGH, WE START
TO GET SOME WARM AIR ADVECTION TUESDAY WITH SOME HIGH CLOUDS
ARRIVING.
TUESDAY NIGHT...MAY SEE SOME RAIN OR SNOW SHOWERS DEVELOP IN
RESPONSE TO AN APPROACHING WARM FRONT AND CONTINUED WARM ADVECTION.
IN GENERAL THE MAV TEMPERATURES WERE OK. WITH WAA TUESDAY NIGHT,
THE LOWS SHOULD BE EARLY AT NIGHT WITH TEMPERATURES RISING LATE.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
WEDNESDAY SHOULD SEE TEMPERATURES GETTING MILDER AS THE
CIRCULATION BETWEEN APPROACHING LOW PRESSURE AND DEPARTING HIGH
PRESSURE PUSHES A WARM FRONT NORTH OF THE AREA. THE WARM ADVECTION
SHOULD CAUSE SOME RAIN OVER THE REGION WEDNESDAY AND WEDNESDAY
NIGHT. LEFTOVER COLD AIR COULD CAUSE SNOW INITIALLY, BUT ALL PCPN
SHOULD CHANGEOVER TO RAIN.
A COLD FRONT THEN MOVES THROUGH FROM THE WEST EARLY THURSDAY AND
DRIER AIR SHOULD RETURN. HOWEVER, THE AIRMASS BEHIND THIS FRONT
WONT BE TOO COLD AND WE SHOULD SEE NEAR NORMAL TEMPERATURES AS
HIGH PRESSURE MOVES BY TO THE NORTH FRIDAY.
ANOTHER WARM FRONT MOVES THROUGH SATURDAY WITH POSSIBLE RAIN AND
MILDER TEMPERATURES. THIS FRONT IS FOLLOWED BY A COLD FRONT FOR
SUNDAY.
HPC TEMPERATURES WERE GENERALLY ACCEPTED.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
VFR CONDITIONS AND INCREASING WINDS ARE ACROSS THE TAF SITES SUNDAY
EVENING. EARLIER SKIES WERE CLR ACROSS CENTRAL AND ERN PA, BUT AS OF
8 PM SOME CLOUDS HAVE FILLED IN OVER CENTRAL PA. UNLESS THE MOISTURE
DRIES UP, I MAY HAVE TO MAKE SOME AMDS FOR SCT-BKN SKY COVER
SHORTLY. WINDS WILL REMAIN STRONG AND GUSTY TONIGHT AND MONDAY.
OUTLOOK...THE HIGH PRESSURE WILL REMAIN OVER THE REGION INTO TUESDAY
WITH VFR CONDITIONS EXPECTED. THE HIGH WILL THEN MOVE EWD LATER
TUESDAY AS YET, ANOTHER LOW PRESSURE SYSTEM MOVES IN FROM THE WEST
FOR TUESDAY NIGHT INTO WEDNESDAY. CIG AND VSBY RESTRICTIONS ARE
ANTICIPATED WITH THE NEXT SYSTEM.
&&
.MARINE...
THE AREA OF LOW PRESSURE THAT BROUGHT TODAYS MIXED BAG OF WX WAS
MOVING TOWARD NEW ENG ATTM. AS THE PRESSURE GRADIENT TIGHTENS
BETWEEN THE DEPARTING LOW AND BUILDING ARCTIC HIGH PRESSURE TO THE
WEST, STRONG W TO NW WINDS ARE EXPECTED TO DEVELOP. SO FAR, THEY
HAVE BEEN SLOW TO GET THEIR ACT TOGETHER, BUT AS THE LOW PULLS AWAY
AND INTENSIFIES, WIND SPEEDS SHOULD BEGIN THEIR UPWARD TREK. GALE
WARNINGS ARE ALREADY FLYING AND THESE LOOK GOOD. THE LATEST DATA
INDICATES THAT STORM WARNINGS ARE NOT WARRANTED, BUT THE SITUATION
WILL CONTINUED TO BE MONITORED. SEAS ARE AVERAGING IN THE 7 TO 10
FT RANGE ON THE OCEAN FRONT, AND WITH THE STRONG WINDS EXPECTED TO
LAST INTO MONDAY, IT CERTAINLY IS NOT A GOOD TIME TO BE VENTURING
OUT ON THE WATER.
AS HIGH PRESSURE BUILDS INTO THE AREA LATER TOMORROW, THE WIND AND
SEAS WILL GRADUALLY SUBSIDE. TUESDAY WILL BE AN IN BETWEEN DAY, AS
ANOTHER SYS APPROACHES FROM THE WEST, BRINGING ANOTHER SHOT OF
PRECIP FOR TUESDAY NIGHT INTO WEDNESDAY.
&&
.TIDES...
STRONG WESTERLY WINDS ARE EXPECTED TO MOVE INTO THE AREA, EVEN
THOUGH THEY HAVE BEEN SLOW TO OCCUR SO FAR. DUE TO THE STRENGTH OF
THE WIND, AOA 35 KT, COUPLED WITH THE LENGTH OF TIME IT WILL LAST
(AOA 24 HOURS), THERE COULD BE SOME PROBS WITH BLOW OUT TIDES,
ESPECIALLY ON MONDAY. CURRENTLY, THE LATEST DATA INDICATES THAT WE
MAY JUST FALL SHORT OF BLOW OUT CONDITIONS, WITH REEDY POINT BEING
THE PLACE MOST LIKELY TO COME CLOSE. AS A RESULT OF THE UNCERTAINTY,
WILL NOT ISSUE ANY STATEMENTS ATTM, BUT THINGS WILL HAVE TO BE
MONITORED, ESPECIALLY AROUND THE LOW TIDES ON MONDAY. AS THE WIND
BEGINS TO DECREASE LATER MONDAY AND INTO TUESDAY, TIDAL DEPARTURES
SHOULD GRADUALLY RETURN TO NORMAL.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY UNTIL 1 PM EST MONDAY FOR PAZ054-055-060>062-
067>071.
WIND CHILL ADVISORY FROM 4 AM TO 10 AM EST MONDAY FOR PAZ054-
055.
NJ...WIND ADVISORY UNTIL 1 PM EST MONDAY FOR NJZ001-007>010-012>027.
DE...WIND ADVISORY UNTIL 1 PM EST MONDAY FOR DEZ001>004.
MD...WIND ADVISORY UNTIL 1 PM EST MONDAY FOR MDZ008-012-015-019-020.
MARINE...GALE WARNING UNTIL 7 PM EST MONDAY FOR ANZ430-431-450>455.
&&
SYNOPSIS...STAUBER
NEAR TERM...STAUBER/GIGI
SHORT TERM...STAUBER
LONG TERM...STAUBER
AVIATION...NIERENBERG/OHARA
MARINE...NIERENBERG
TIDES/COASTAL FLOODING...NIERENBERGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 253 PM EST SUN DEC 21 2008 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ060>062- 067>071-222000- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY- BUCKS-DELAWARE-PHILADELPHIA- 253 PM EST SUN DEC 21 2008 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. IT WILL ALSO BE VERY COLD WITH WIND CHILL VALUES DROPPING TO ZERO BY MORNING IN THE PHILADLEPHIA AREA AND TO 5 TO 10 BELOW ZERO FARTHER NORTH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ054-055-222000- CARBON-MONROE- 253 PM EST SUN DEC 21 2008 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY... ...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO 10 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. WIND CHILL ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-222000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 253 PM EST SUN DEC 21 2008 ...GALE WARNING IN EFFECT UNTIL 7 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 816 PM EST SUN DEC 21 2008 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054- 055-060>062-067>071-221100- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON... SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON... PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN... MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON... CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY... LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE... STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER... NORRISTOWN...DOYLESTOWN...MEDIA...PHILADELPHIA 816 PM EST SUN DEC 21 2008 ...ICY SPOTS WILL OCCUR OVERNIGHT ON ROADWAYS AND WALKWAYS... THE STEEP PLUNGE IN TEMPERATURES COUPLED WITH STANDING WATER AND SLUSH WILL FREEZE QUICKLY OVERNIGHT. IN PLACES WHERE SNOW AND SLEET ARE STILL ON THE GROUND...ANY PARTIAL MELTING WILL FREEZE SOLID IF NOT DONE SO ALREADY. ELSEWHERE RAINFALL TOTALS HAVE BEEN DOUBLE THE MONTHLY NORMAL IN MANY PLACES. THIS HAS LEFT PLENTY OF STANDING WATER IN LOW LYING AREAS AS WELL AS IN SOME PLACES WATER RUNNING ACROSS ROADWAYS FROM HIGHER LOCATIONS TO LOWER LOCATIONS. THERE WILL ALSO BE AREAS OF STANDING WATER ON SIDEWALKS AND PARKING LOTS. THESE WILL ALL FREEZE SOLID OVERNIGHT AND MAKE FOR SLIPPERY TRAVELING AND WALKING. IF YOU ARE DRIVING OVERNIGHT, PLEASE BE ALERT FOR PROBABLE ICY SPOTS. THIS WILL BE ESPECIALLY TRUE ON LESS TRAVELED ROADWAYS AND LOW LYING AREAS ON ANY ROADWAYS. PLEASE GIVE YOURSELF SOME EXTRA DISTANCE BETWEEN YOURSELF AND THE VEHICLES AROUND YOU. PEDESTRIANS SHOULD ALSO WATCH OUT FOR ICY SPOTS ON SIDEWALKS AND IN PARKING LOTS. GIGI
The national radar mosaic for the moment the first event began.
6 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143332, 143333, 143334, 143335, 143336, 143337.